The Canadian army officer who led the UN peacekeeping mission during the Rwandan genocide says the antimalarial drug mefloquine affected his thought processes during his deployment but the military refused to let him stop taking it.
Roméo Dallaire, the human rights activist, retired lieutenant-general and former senator who speaks openly about his struggles with post-traumatic stress syndrome, told the Commons veterans affairs committee this week that mefloquine interferes with the ability to make quick decisions in military theatres.
"I was a year on mefloquine. About five months into it, I wrote to National Defence headquarters and I said this thing is affecting my ability to think. This thing is blowing my stomach apart. This thing is affecting my memory, and I want to get rid of it," Mr. Dallaire told the committee.
"I then got a message back – it was one of the fastest ones I have ever got back – which essentially ordered me to continue it," he said. "If not, I would then be court-martialled for a self-inflicted wound."
Soldiers who were given mefloquine in Somalia in the early 1990s as part of a poorly administered – and possibly illegal – clinical trial run by the Department of National Defence have told the veterans affairs committee that the medication caused lasting brain damage. Some blame the drug for the violence that erupted on the night Canadian troops beat a 16-year-old Somali to death.
At the request of the committee, Health Canada began in December to review available information about any causal link between the use of mefloquine and persistent neurological or psychiatric adverse events, their frequency and severity and whether any particular segment of the population is at increased risk.
In August, the health department updated warning labels for mefloquine to emphasize that certain side effects can persist for months or years after the drug is discontinued and may be permanent in some patients. Reported symptoms include anxiety, paranoia, depression, hallucinations, psychotic behaviour and, in rare cases, thoughts of suicide.
Germany recently banned the use of mefloquine within its forces. Other countries, including the United States, have declared it the drug of last resort for military personnel needing protection from malaria.
Different drugs with fewer side effects are now more commonly prescribed to Canadian soldiers when they deploy to a region where malaria is prevalent. But they are still given mefloquine far more frequently than are U.S. troops.
Canada's Chief of the Defence Staff has ordered senior military health officers to review the scientific literature on the drug. Their findings are expected this month.
Mr. Dallaire said mefloquine should still be prescribed to deploying soldiers who cannot tolerate one of the alternatives. "I have seen what malaria does when you take no prophylactic."
But he said the other anti-malarials are better options. "Mefloquine is old-think and it does affect our ability to operate," Mr. Dallaire said. In his case, the side effects were so severe that he had to ask his assistant to monitor his actions.
Soldiers should not be impaired by medication, Mr. Dallaire said, when they are dealing with "the very complex scenarios in which we find ourselves – when you are facing children [that pose threats] and you've got seconds – nanoseconds – to decide whether you are going to kill a child or not to save other people."
Retired brigadier-general Joe Sharpe, who served as a special adviser to the Defence Ombudsman on operational stress injuries, joined Mr. Dallaire at the committee. He also said he would not impose an outright ban on mefloquine in the military.
"If mefloquine is the only prophylactic you can find to protect the troops from malaria, and they have to go off and do their job, then you are going to have to use it and take the risk," Mr. Sharpe said.
But if they return from the deployment with psychological issues, then Canada must take care of them, he continued, and the government must not demand stacks of proof or question if they are imagining their symptoms. "If they believe mefloquine is the problem," Mr. Sharpe said, "mefloquine is the problem."